Hail, Smith
- When
- August 16, 6:17 PM CST
- Where
- Smith County, 5 mi SSW of Lebanon
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.753, -98.586
For several hours on this late Sunday afternoon and evening, a handful of strong to severe storms advanced southward across portions of this six-county North Central Kansas area, yielding a few reports of marginally-severe hail up to quarter size mainly in portions of Jewell, Smith and Osborne counties. There were no significant ground-truth reports of thunderstorm winds, and all gusts captured…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For several hours on this late Sunday afternoon and evening, a handful of strong to severe storms advanced southward across portions of this six-county North Central Kansas area, yielding a few reports of marginally-severe hail up to quarter size mainly in portions of Jewell, Smith and Osborne counties. There were no significant ground-truth reports of thunderstorm winds, and all gusts captured by reliable area sensors came in under 50 MPH.
This event consisted of isolated to scattered, hit-or-miss convection, as afternoon heating and subtle convergence near a weak cold front sagging southward across southern Nebraska prompted the development of several multicell storms/clusters. Locally, the first strong storm of the afternoon flared up between 3-4 p.m. CDT in southern Rooks County but fizzled quickly (no known reports). Then, between 530-630 p.m. CDT, a verified large-hailer over extreme southern Nebraska nearly brushed into northern Phillips County but weakened before doing so. Between 7-9 p.m. CDT strong to marginally-severe storms roamed mainly parts of Rooks/Smith/Jewell counties (hail reports from the Lebanon and Esbon areas). After this, it briefly appeared that the severe storm threat was over for the night, but around 10 p.m. CDT one last gasp of vigorous convection bubbled up near the Osborne/Mitchell County line, producing nickel to quarter size hail between Downs and Tipton before weakening. All activity departed south of the local area by 1130 p.m. CDT. In the end, the majority of regional severe weather concentrated at least slightly west, east and especially north of the local area. Nonetheless, this was a fairly potent setup for healthy storms in North Central Kansas, as afternoon surface dewpoints climbed into the mid 60s-low 70 F during the afternoon, promoting significant mixed-layer CAPE of at least 2000-4000 J/kg. In tandem with deep layer wind shear around 35 knots, this CAPE/shear combo proved plenty sufficient for robust convection. In the mid-upper levels, a pronounced north-northwest flow regime resided over the Central Plains, within the interface between a stout western United States ridge and a broad eastern trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 631 PM CDT Sun Aug 16 2020 ...AVIATION UPDATE... .SHORT TERM...(This evening through Monday) Issued at 237 PM CDT Sun Aug 16 2020 Another frustrating and humbling 24 hrs ahead, with more finicky storm chances and poor model performance. The set up... There is a minor midlevel short wave with an associated sfc cold front draped across our north. Currently we are looking at a very similar set up to Friday. Convection has already started to fire up along the front to our west and to our northeast. This is a bit concerning already that we might see a split across our CWA where we end up getting the shaft. Models certainly haven't had a good handle on this, and still don't. The hi-res models and the GFS are rather splotchy, and the 18Z HRRR does have it splitting around us. As far as timing goes, best chances of seeing severe weather is between now and 10pm. Tricky, trigger-happy events like this are to be expected during the summer time under a northwest flow regime like this...but that doesn't make it any less frustrating to forecast. Regarding severe potential... There is a severe thunderstorm watch in effect from now through 9pm tonight. With favorable sfc and midlevel lapse rates, roughly 3k-4k J/kg of CAPE, and 30-40 kts of shear, at least several strong if not a few severe thunderstorms are possible. SPC has most of the area in a slight risk except for the far southeast since storms are expected to weaken and die off more by the time the front gets there. Severe threats are expected to be up to tennis ball size hail and damaging wind gusts to around 70mph. Now for the rest of the particulars for today and tomorrow... I did bump highs up a bit today given our recent trend of being just slightly under done the last several days...though I was a bit hesitant to do so, given the storm potential. Also brought dewpoints up by a few degrees as well. For lows tonight, I kept fairly close to the previous forecast, if not slightly warmer due to the potential for heat loss to be mitigated by any storm cloud cover. Tomorrow begins the start of a much quieter period with more northerly flow aloft and northerly flow at the sfc. Expecting modestly warm highs generally in the 80s and touching 90 in just a few spots. .LONG TERM...(Monday night through Sunday) Issued at 237 PM CDT Sun Aug 16 2020 Admittedly since most of the time was spent working on the short term, not a lot of focus was placed on the longer term. So keeping things fairly generalized... We look to be getting into a blocking pattern aloft where we are sandwiched between an amplified ridge over the western CONUS and a modest trof over the eastern CONUS. This will keep us in a northerly flow regime aloft, and will also keep most of the week dry. The only precip chances over the remainder of the 7-day period are on Tuesday night and Thursday night. Tuesday is likely the result of another minor midlevel short wave, and the PoPs right now are below "likely" and will probably stay that way, but at least this has been consistently in the forecast over the last few days. Wednesday and Thursday look like they could be the warmest days of the week, though not by much, with highs right around 90 across the board. Thursday looks like repeat of Tuesday, again with PoPs below "likely". && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 629 PM CDT Sun Aug 16 2020 The main focus is obviously the ongoing storms across the area. Main impacts we're seeing right now are large hail, damaging wind gusts, and heavy rain reducing visibilities to less than a mile. Once this front finally makes it through things are expected to clear up rapidly on the back side. This is clearly evident on satellite currently where the front is rather obvious with clear skies all across western and northern NE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Shawkey
Hazardous Weather Outlook National Weather Service Hastings NE 306 PM CDT Sun Aug 16 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 306 PM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon into this evening, especially between 3 and 10 PM, there is a chance for a few strong to severe thunderstorms to develop along a weak cold front over Nebraska portions of the area, and drift southward toward north central Kansas. Should any severe storms get going, the primary threats would be hail up to around tennis ball size, and wind gusts to around 70 MPH. By sometime around midnight, storm activity should be over with for the night. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small chances for thunderstorms exist for portions of the outlook area on Tuesday night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening, if severe storms manage to develop. && More information may be obtained at the following web page: https://www.weather.gov/hastings SHAWKEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 SSW REPUBLICAN CITY 40.08N 99.23W
08/16/2020 E1.25 INCH HARLAN NE PUBLIC
REPORT VIA FACEBOOK.
&&
ADPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 ESE MARQUETTE 40.98N 97.95W
08/16/2020 E1.25 INCH HAMILTON NE TRAINED SPOTTER
&&
ADPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 5 N HAMPTON 40.95N 97.88W
08/16/2020 E1.75 INCH HAMILTON NE EMERGENCY MNGR
&&
ADPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 1 NE HAMPTON 40.89N 97.87W
08/16/2020 E60 MPH HAMILTON NE EMERGENCY MNGR
&&
ADPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MARQUETTE 41.01N 98.01W
08/16/2020 E1.75 INCH HAMILTON NE PUBLIC
&&
ADPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 3 W HARLAN COUNTY DAM 40.06N 99.27W
08/16/2020 E1.75 INCH HARLAN NE PUBLIC
&&
ADPThe Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918862, 918863, 918864, 918865.